I was an athlete in junior high and high school. I used to go to practice four times a week: run drills, do circuits in the weight room, lose my breath to sprints. I would have said I was good; others might have, too. I was tall, and aggressive, which is a good combination in contact sports.
When I lose my reflexes, jumping becomes hard and suddenly everyone else on the court begins to look like someone who could send me to the hospital.
These are the side effects of vincristine, the first chemotherapy drug I’m on, thirteen-years-old: abdominal cramps, weight loss, nausea and vomiting, mouth sores, diarrhea, loss of appetite, taste changes, peripheral neuropathy.
Peripheral neuropathy is common. But it is serious. It includes decreased sensation and paresthesia (numbness and tingling) in the hands and feet. It can lead to loss of reflexes.
My oncologist taps my knees lightly with the end of her stethoscope. I wait for my legs to jump in response.
They hang there, limp. Dead.
This is normal, she tells me.
The cancer chews holes in my bones.
I lose pieces of my skull. Here, the surgeon scrapes the tumors out, replacing them with metal plates and screws that freeze during the winter, giving me blinding headaches.
I lose pieces of my vertebrae.
Pieces of my ribs.
A piece of my humerus.
A tiny piece of my shoulder.
A couple of pieces of my shin.
I ache all over. Each spot feels like a tender bruise. Some days, it feels like my bones may break altogether.
Cancer is hungry.
Since I’m tall, I always played the front row in volleyball. Sometimes center, where I blocked hits from the other team and called for the setter to send the ball my way.
After I start chemo, though, playing center becomes hard. Jumping becomes hard. My vertical suffers. It feels impossible to get off the ground.
For such a tall girl, you’d think she could jump higher.
I quit playing my junior year. I’m tired of trying to hold onto something I can’t keep anymore. The team will be just fine without me.
I quit basketball, too. It becomes terrifying to steal the ball from the other team. Instinctually, I shrink away from it, worrying it might hit me in the head. Worrying it might split my stitches.
I lose a lot of weekends.
Side effects of Ara-C, the second chemotherapy drug I’m on, fifteen-years-old: headaches, low blood counts, dizziness, loss of appetite, eye pain, flu-like symptoms, neutropenia.
Neutropenia is an abnormally low level of neutrophils. Neutrophils are white blood cells that fight infection.
My first post-chemo fever strikes the night I’m camping with my friends at the county fair. I wake up shivering. Pull the sleeping bag tighter. It is July, and the air outside the trailer is sweltering. Inside, my teeth are chattering. I toss and turn all night, shaking so badly the sides of my stomach and my legs begin to ache from it.
I don’t have my license yet: I cannot drive myself home. I don’t wake up my friends’ parents and ask them to take me home; I don’t want them to feel sorry for me. Instead, I wait until 7 A.M. and text my older sister to pick me up ASAP. By then, my whole body is sore from shaking all night.
She sticks a thermometer under my tongue: I’m running a fever of 103. My parents are gone for the weekend, so she takes me to the hospital. I’m admitted to the E.R. later that day, and the doctors begin a course of antibiotics, hoping my neutrophil levels rise by the following morning. They assure me this is normal after a treatment.
This is the first of many weekends I spend like this, instead of hanging out with my friends. I miss countless sleepovers. I miss the best lake party of the summer.
My friends text and say they miss me. I turn my phone on silent. Listen to the beeping of the machines instead.
Peripheral neuropathy can lead to dropping in your feet.
It’s already hard enough to walk down the hallway at school. Adolescence is a nightmare—you think everyone is always looking at you and laughing.
Sometimes, they are.
It takes a lot of focus to walk to classes without tripping over my own feet. Sometimes, I can go a whole day without doing it. Most of the time, not. I don’t lift my feet high enough off the ground. The toe of my shoe catches on the carpet. I stumble, put my hands out to break my fall.
I become known as a klutz.
I lose a lot of blood.
Tube after tube of it. Some days, it is ruby red. Other days, dark as mud. It is thicker than I thought it’d be.
I’m studying biology in school, so one day I ask the nurse if the blood and plasma will separate, like oil and water, if left out long enough.
It’s a question I’m proud to ask. Look at me. A good student asking questions about her body, about the things that get taken out of it.
I don’t know. We don’t leave it sitting out long enough.
Reflexes aren’t always physical.
I miss more school than I want to. Most days, I force myself to go, despite the dull ache in my head. Despite the waves of nausea that pummel my stomach.
Despite having chemo in the morning. If we hurry, I can make it back in time for A.P. English.
I earn the nickname “School Skipper” anyway. I hear the popular boys shout it through the halls when they see me. Supposed friends. Everyone laughs when they do.
What’s up, School Skipper?
Must be nice to be a School Skipper!
The girl I used to be—the girl who wasn’t afraid to take a charge on the basketball court, who’d plant her feet firmly and let the other team run straight into her—would’ve have fought this nickname. She would have been fiery. She would have demanded it stop.
The girl I became, though, just lets it happen. Again and again. I have other things to fight.
I lose energy.
I lose time.
I lose bone density.
I lose muscle tone.
And the cancer keeps winning.
The third type of chemotherapy drug I’m on, sixteen-years-old: a “maintenance” round. Light. Easy. Designed to kill any last cells that got left behind. This is supposed to be the easiest one of all.
Before—back when I was thirteen and first found out I was sick, when the doctors told me I needed chemotherapy—a teacher told me I was lying. He said I just wanted attention.
I still had my reflexes at this point. Physical, at least. I didn’t react. At least not in front of him.
Later, I cried. And then I didn’t cry again for a very long time.
The maintenance chemo lasts a year. At the age of seventeen, I am declared in remission. I lose a lot of things to cancer, but not my life. It will never take that from me.
Five years later, at my yearly checkup with my pediatric oncologist, my doctor taps my knees lightly with the end of her stethoscope.
My legs soar for the first time in ten years.
Hannah Gordon is a writer and editor from Detroit. She’s the managing editor of CHEAP POP. Her stories can be found or are forthcoming in Hypertrophic Literary, Jellyfish Review, Synaesthesia Magazine, WhiskeyPaper, and more. When she’s not writing, she’s hanging out with her cat and watching cooking competitions. You can follow her on Twitter at @_hannahnicole.